Alert archive / South Carolina / Tornado Warnings in 2002
Tornado Warning 7, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Oct 10, 2002, 9:55 PM EDT for Charleston County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2002, 9:55 PM EDT (01:55 UTC)
- Expired
- Oct 10, 2002, 10:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2149 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
370 WFUS52 KCHS 110155 TORCHS SCC019-110245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 954 PM EDT THU OCT 10 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... EXTREME SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 1045 PM EDT. * AT 954 PM EDT...RADAR INDICATED A TORNADO 3 MILES SOUTH OF EDISTO ISLAND...OR ABOUT 2 MILES EAST OF EDISTO BEACH...MOVING NORTH AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...EDISTO BEACH AND EDISTO ISLAND. VERY HEAVY RAIN MAY MAKE THIS TORNADO INVISIBLE...TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. LAT...LON 3247 8035 3252 8020 3259 8022 3259 8038 $$ 24
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Oct 10, 9:15 PM EDT, 40 minutes earlier.
Area forecast discussion, Oct 10, 9:15 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
915 PM EDT THU OCT 10 2002
ZFP:
NOT MUCH TIME FOR EXTENDED ANALYSIS TONIGHT. CURRENTLY AN IMPRESSIVE
SUPERCELL LURKING OFF OF EDISTO ISLAND AND HEAVY RAINFALL MOVING INTO
CHARLESTON COUNTY. EARLIER UPDATE SHOULD HOLD IT THROUGH MIDNIGHT
UNLESS TPC UPGRADES KYLE.
CWF:
NOT MANY CHANGES...MAINLY INITIALIZATION AND CLEANUP. WILL WAIT UNTIL
AFTER 02Z TPC CONF CALL FOR RELEASE.
.CHS...
GA...TROPICAL STORM WATCH AMZ354-374 AND GAZ117-119-139-141.
SC...TROPICAL STORM WATCH AMZ352 AND SCZ047-048-049 NEAR THE COAST
AND SCZ050 NEAR THE COAST FROM EDISTO BEACH SOUTH.
SCA AMZ350.
24Hazardous weather outlook, Oct 10, 5:23 AM EDT, 16 hours 32 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-101115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 523 AM EDT THU OCT 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JC
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 8:48 PM EDT | Special Marine Warning | CHS | 42 min | |
| Oct 10, 9:26 PM EDT | Flash Flood Warning | CHS | Charleston | 3 hr |
| Oct 10, 9:33 PM EDT | Special Marine Warning | CHS | 57 min | |
| Oct 11, 3:05 AM EDT | Special Marine Warning | CHS | 55 min | |
| Oct 11, 6:25 AM EDT | Tornado Warning | CHS | Colleton | 35 min |
| Oct 11, 10:43 AM EDT | Flash Flood Warning | CHS | Berkeley | 2 hr |
| Oct 11, 11:00 AM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 2 hr |
| Oct 11, 11:42 AM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 63 min |
| Oct 11, 12:59 PM EDT | Flash Flood Warning | CHS | Berkeley | 3 hr |
Nearby
Tornado Warnings in South Carolina, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.